Winter Storm, Benton
- When
- December 13, 9:30 AM CST to 9:00 PM CST
- Where
- Benton forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.339, -94.256 (the zone’s center; the record gives no point)
Precipitation spread into northeastern Oklahoma during the early morning hours of the 13th, ahead of an approaching upper level storm system. The precipitation began as a light mix of rain, snow, and sleet, but quickly transitioned to snow as it expanded across eastern Oklahoma and northwestern Arkansas.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Precipitation spread into northeastern Oklahoma during the early morning hours of the 13th, ahead of an approaching upper level storm system. The precipitation began as a light mix of rain, snow, and sleet, but quickly transitioned to snow as it expanded across eastern Oklahoma and northwestern Arkansas. The snow continued into the late afternoon, and then ended from west to east during the evening. The snow was heavy at times, with around an inch per hour accumulation noted. Widespread four to six inch accumulations occurred across northwestern Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 13, 9:13 AM CST, 17 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
913 AM CST Sun Dec 13 2020
...UPDATE...
.DISCUSSION...
Winter weather event continues to unfold with corridor of moderate
to heavy snow aligned along and just south of Interstate 44
corridor with persistent light snow north of this zone. Two recent
ACARS soundings at KTUL sampled a deep isothermal layer near
freezing with a minor warm nose around 900mb. This serves as good
verification point for recent HRRR trends and as this warm nose is
eroded a transition to the heavy wet snow has occurred.
Accumulations will occur with this type of snow however preceding
wet ground and temps hovering around freezing will allow for some
melting. At this point the forecast amounts and associated
headlines will continue and we will adjust as needed.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 37 21 40 28 / 100 10 0 0
FSM 39 26 48 28 / 100 60 0 0
MLC 38 22 46 29 / 100 30 0 0
BVO 35 21 40 26 / 100 0 0 0
FYV 36 19 40 23 / 100 60 0 0
BYV 36 22 41 25 / 100 60 0 0
MKO 37 20 41 27 / 100 30 0 0
MIO 36 19 40 26 / 100 20 0 0
F10 36 21 41 27 / 100 20 0 0
HHW 39 27 49 30 / 100 30 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 6 PM CST this evening for
OKZ055>058-060>063-065>071.
Winter Storm Warning until 6 PM CST this evening for OKZ054-059-
064.
AR...Winter Storm Warning until midnight CST tonight for ARZ001-002-
010-011.
Winter Weather Advisory until midnight CST tonight for ARZ019-
020.
&&
SHORT TERM...07Hazardous Weather Outlook
National Weather Service Tulsa OK
603 AM CST Sun Dec 13 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-141045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
603 AM CST Sun Dec 13 2020
...SIGNIFICANT WINTER WEATHER EXPECTED TODAY...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
WINTER WEATHER.
SNOW ACCUMULATION.
RISK...Elevated.
AREA...Northeast Oklahoma and northwest Arkansas.
ONSET...Ongoing.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...Limited.
AREA...Southeast Oklahoma.
ONSET...This morning.
DISCUSSION...
Areas of moderate to occasionally heavy snow will spread into
northeast Oklahoma this morning in association with an approaching
upper level storm system. The heavier bands of snow are expected
to move into northwest Arkansas by late morning into the afternoon
hours. Total snow accumulations of 2 to 4 inches are forecast
across northeast Oklahoma with 3 to 5 inches expected across
northwest Arkansas.
The highest snowfall totals are expected west of Highway 75 in
northeast Oklahoma and in the higher terrain areas of northwest
Arkansas, where winter storm warnings remain in effect. The snow
will begin to taper off across northeast Oklahoma by late afternoon
and across northwest Arkansas by mid to late evening as the
wintry weather shifts east of the region. Although temperatures
will remain near or just above freezing, roads are expected to
become slick and hazardous with slushy conditions in the heavier
snow bands.
In addition, elevated instability may be sufficient enough for a few
isolated thunderstorms across portions of southeast Oklahoma through
the morning hours.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...No Hazards.
TUESDAY...Winter Weather Potential.
WEDNESDAY AND THURSDAY...No Hazards.
FRIDAY...High Wind Potential.
SATURDAY...No Hazards.
EXTENDED DISCUSSION...
A secondary upper level storm system will shift into the southern
Plains on Tuesday with another round of wintry weather expected.
1 to 2 inch snowfall amounts will be possible during this time,
mainly across northeast Oklahoma.
Southerly winds will begin to increase on Friday ahead of another
cold front which is forecast to move into the area on Saturday
with scattered showers possible.
weather.gov/tulsa contains additional information.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
920 AM CST SUN DEC 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW TULSA 36.13N 95.92W
12/13/2020 M0.5 INCH TULSA OK OFFICIAL NWS OBS
MEASURED AT THE NWS TULSA OFFICE.
0907 AM SNOW 7 SE TULSA 36.06N 95.83W
12/13/2020 M0.5 INCH TULSA OK PUBLIC
TWITTER REPORT FROM SOUTHEAST TULSA.
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
923 AM CST SUN DEC 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW SAPULPA 36.00N 96.11W
12/13/2020 M1.0 INCH CREEK OK NWS EMPLOYEE
&&
JDSThe national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, December 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929818, 929821, 929819, 929822.